Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Chicago, IL

June 14, 2000Jasper County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jun 14, 2000, 2:58 PM CDT for Jasper County, Porter County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2000, 2:58 PM CDT (19:58 UTC)
Expired
Jun 14, 2000, 3:45 PM CDT
In force
47 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Jasper County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 142000
SVRCHI
INC073-127-142045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
258 PM CDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA
  PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 345 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
  OF PORTAGE TO 8 MILES NORTHWEST OF HEBRON TO 10 MILES WEST OF DE
  MOTTE TO 23 MILES WEST OF COLLEGEVILLE TO 21 MILES SOUTHWEST OF
  COLLEGEVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF GARY
  TO 4 MILES SOUTH OF CROWN POINT TO 5 MILES SOUTH OF LOWELL TO 11
  MILES SOUTH OF MOMENCE TO 7 MILES NORTHWEST OF FOWLER...MOVING EAST
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  HEBRON AROUND 305 PM CDT
  BURNS HARBOR AROUND 310 PM CDT
  CHESTERTON AROUND 315 PM CDT
  KOUTS AROUND 320 PM CDT
  COLLEGEVILLE AROUND 325 PM CDT

WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED WITH THIS LINE OF STORMS
AS THEY CAME THROUGH ILLINOIS...PRODUCING TREE AND STRUCTURAL DAMAGE.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS UP TO 80 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THIS IS A DANGEROUS LINE OF STORMS. SEEK SHELTER...AWAY FROM WINDOWS.

&

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:20 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 3:20 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 AM CDT WED JUN 14 2000

PRIMARY FORECAST CHALLENGE IS EXTENT AND INTENSITY OF CONVECTION
TODAY.

SURFACE FRONT REMAINS OVER CENTRAL IOWA THIS MORNING. MAIN VORT MAX
CENTERED OVER SOUTH DAKOTA WITH SECONDARY VORT ROTATING AROUND ITS
SOUTH SIDE IN SOUTHERN NEBRASKA. BOTH NGM AND ETA CATCH THIS
SECONDARY VORT IN FIRST 6 HOURS BUT LOSE IT THIS AFTERNOON. WATER
VAPOR IMAGERY SHOWS THIS FEATURE TOO STRONG TO JUST GO AWAY...AND
TRAJECTORY SHOULD TAKE THIS INTO CENTRAL IL THIS AFTERNOON. IN
ADDITION...MCS COVERING EASTERN HALF OF KANSAS LIKELY TO SPAWN A
MESOSCALE VORT CENTER WHICH ALSO COULD PIVOT UP TO THE NORTHEAST.
EITHER OF THESE 2 FEATURES WOULD BE ENOUGH TO GIVE MID LEVEL DYNAMIC
SUPPORT TO SURFACE BOUNDARY...SO THUNDERSTORMS LIKELY TO REFIRE THIS
AFTERNOON ALONG THE COLD FRONT.

FLASH FLOODING POSSIBLE...BUT UNCERTAIN AS TO WHERE CONVECTION WILL
FIRE. IT MAY BE JUST EAST OF NW PART OF CWA WHERE FFG IS LOWEST.
GIVEN THIS AND THE POINT THAT CONVECTION SHOULD MOVE AT A GOOD CLIP
KEEPS ME FROM ISSUING ANOTHER FLASH FLOOD WATCH AT THIS TIME.

REMAINDER OF FORECAST LOOKS FINE.  L

.CHI...NONE.

BROWNING

In the hours before

Special weather statement, Jun 14, 11:47 AM CDT, 3 hours 11 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST WED JUN 14 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT CHANCE THAT THE THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON AND EARLY THIS EVENING IN NORTHEAST ILLINOIS AND ADJACENT
NORTHWEST INDIANA...WITH THE MAIN THREAT BE DAMAGING WIND GUSTS. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE IN NORTH CENTRAL ILLINOIS.

A STRONG UPPER SYSTEM MOVING FROM THE PLAINS INTO THE UPPER MIDWEST
THIS AFTERNOON WILL ACT ON VERY MOIST AND MODERATELY UNSTABLE AIR OVER
THE REGION TO PRODUCE THUNDERSTORMS...SOME OF WHICH COULD PRODUCE
STRONG DOWNBURST WIND GUSTS.
Special weather statement, Jun 14, 11:52 AM CDT, 3 hours 6 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST WED JUN 14 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT CHANCE THAT THE THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON AND EARLY THIS EVENING IN NORTHEAST ILLINOIS AND ADJACENT
NORTHWEST INDIANA...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE IN NORTH CENTRAL
ILLINOIS.

A STRONG UPPER SYSTEM MOVING FROM THE PLAINS INTO THE UPPER MIDWEST
THIS AFTERNOON WILL ACT ON VERY MOIST AND MODERATELY UNSTABLE AIR OVER
THE REGION TO PRODUCE THUCNDERSTORMS...SOME OF WHICH COULD PRODUCE
STRONG DOWNBURST WIND GUSTS.
Special weather statement, Jun 14, 1:45 PM CDT, 1 hour 13 minutes before
ILZ019-141945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
145 PM CDT WED JUN 14 2000

SEVERE THUNDERSTORM WATCH 450 HAS BEEN CANCELLED FOR LASALLE
COUNTY AS THERE NO LONGER IS NA THREAT OF SEVERE WEATHER IN LASALLE
COUNTY.  THERE WILL BE A FEW MORE SHOWERS DURING THE REST OF THE
AFTERNOON.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:35 PM CDTSevere Thunderstorm WarningLOTBenton, Newton55 min
Jun 14, 2:35 PM CDTSevere Thunderstorm WarningLOTLake55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.